Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 5, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 5, 2021, 4:18 PM MDT for Teller County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2021, 4:18 PM MDT (22:18 UTC)
Expired
Jun 5, 2021, 4:45 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3372 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS85 KPUB 052218
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT Sat Jun 5 2021
 
COZ076-077-081-083-052245-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
418 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND SOUTH
CENTRAL TELLER COUNTIES UNTIL 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 23 miles southwest of Colorado Springs, moving south at 5
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cripple Creek and Victor. 

LAT...LON 3872 10527 3876 10516 3873 10507 3859 10516
      3860 10533
TIME...MOT...LOC 2218Z 007DEG 5KT 3867 10521 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 5, 3:36 PM MDT, 42 minutes earlier.

Area forecast discussion, Jun 5, 3:36 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
336 PM MDT Sat Jun 5 2021

.SHORT TERM...(This evening through Sunday)
Issued at 333 PM MDT Sat Jun 5 2021

...An Uptick in Thunderstorm Coverage expected for Sunday...

Moisture caught within the upper ridge will allow scattered
afternoon and evening thunderstorms to continue over the mountains
into this evening with activity diminishing by midnight. Given the
northerly flow aloft thunderstorms are expected to stay tied to the
higher terrain leaving the southeast plains dry as storm motions
will be due south southwesterly again today.  Once again lightning,
locally gusty outflow winds up to 45 mph, heavy rainfall and brief
small hail will be possible with the stronger storms. Given the hit
or miss nature to these stronger storms today, the risk for burn
scar flash flooding is low, but not entirely zero as we have already
hit the Spring burn scar.

Blocking flow pattern shifts slightly for Sunday with the upper low
over OK making slow progress eastward, and southwesterly flow aloft
picking up across the western and northern U.S.  PV fields show a
subtle disturbance moving through the flow which will act on high
based moisture over the mountains to trigger another round of
thunderstorms, with activity likely to be more widespread than the
past few days. With a more westerly component to wind flow aloft,
storms should push off the mountains into the adjacent plains,
though weak shear should limit storm strengths.  Gusty outflow
winds, locally heavy rainfall, lightning, and some small hail with
initial strong updrafts will be the primary storm threats. Better
CAPE (1500-2000+ J/kg) east of the surface trough axis could support
a strong to near severe storm or two into the evening across the
southeast plains with the potential for one or two convective
clusters to develop as the low level jet cranks up into Sunday
evening.  Locally heavy rainfall will be the primary concern,
especially for the burn scars, and the flash flood risk may be a tad
higher just given the greater areal coverage. However there doesn't
appear to be enough parameters to focus convection on the burn scars
either, so they still appear to be hit or miss for those regions.
-KT

.LONG TERM...(Sunday night through Saturday)
Issued at 333 PM MDT Sat Jun 5 2021

Sunday evening through Monday...

Steering flow in the mid to upper levels will be primarily out of
the west, therefore thunderstorms that have formed earlier in the
afternoon will move out into the plains during the evening on Sunday
and there is a slight chance that some of these storms could become
severe as they move over the eastern plains due to a very high value
of CAPE. Main threat with these storms would be large hail and gusty
winds. A cut off U/L low currently off the coast of Southern
California is going to eventually become absorbed back into the
longwave trough over the northwestern US and this will help to add
some moisture and instability back into the mid level flow from the
southwest as the trough axis propagates over the area to the north
later in the evening. Due to this, storms will initiate over the
mountains later in the afternoon and then move out over the plains
later in the evening on Monday, however they will be more isolated.
Again, there will be a slight chance that some storms could become
severe although values do not appear to be favorable for Monday as
much of the potential energy gets shifted further eastward and
confined mainly in Kansas. Although some of the models, such as the
NAM4KM are displaying a possible MCS developing over Baca County and
then splitting with a left mover in Prowers County, so this will
definitely be something worth watching to see how model trends
handle the possibility of this occuring over the next few runs.
Temperatures will continue to warm due to the downsloping winds out
of the southwest with max temperatures of mid 90s over much of the
plains on Monday, especially in the lower Arkansas River Valley, and
possibly close to record high temperatures for some.

Tuesday through Saturday...

Long wave trough is going to remain in place over the northwestern
US throughout the forecast period with only minor perturbations
causing areas of weak troughing to move over the region with a well
amplified ridge remaining in place over the central plains. There
will be some areas of convection setting up over the far eastern
plains later in the week as a possible dry line sets up just west of
the Colorado/Kansas border later in the day on Saturday. Other than
this...mainly dry and warm conditions will dominate the CWA, with
only a slight chance of thunderstorms developing around the Palmer
Divide during the afternoon on Thursday as a weak U/L trough moves
just to the north of the CWA. Tuesday will have very hot
temperatures over much of the CWA with record high temperatures
possible in some locations as the ridge is amplified the most, but
then the troughing to the northwest will begin to slowly edge closer
to the region and begin to slightly cool down most areas near the
seasonal average again throughout the rest of the week.  -STEWARD

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 333 PM MDT Sat Jun 5 2021

VFR conditions expected at TAF sites with the potential for VCTS to
impact KALS and KCOS this afternoon with gusty outflow winds up to
40 kts.  KPUB will have a much lower chance though will likely see a
wind shift from the west to northwest from nearby convection around
00z even though TS is likely to stay more distant from the terminal.
Skies will clear out overnight though some mid/high level cloud
cover will translate in after midnight.  Another round of
thunderstorms will develop over the mountains around noon Sunday and
spread off into the adjacent terminals during the afternoon with a
better chance for TSRA at all three terminals. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...STEWARD
AVIATION...KT
Hazardous weather outlook, Jun 5, 11:42 AM MDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Sat Jun 5 2021

COZ058>089-093>099-061745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Sat Jun 5 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening over and near the mountains. The main
thunderstorm risks will be lightning, gusty erratic winds up to 45
mph, and locally heavy rainfall. Some brief small hail will be
possible with the stronger storms across the mountains. Although
the risk is low, burn scar flash flooding could occur should these
areas be directly impacted with a stronger storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

For Sunday and Monday, thunderstorms are possible mainly over and
near the mountains and along the I-25 corridor. The main risks
from these storms will be lightning and wind gusts up to 45 mph. A
few of the storms may have locally heavy downpours which could
cause flash flooding if the storms move over burn scars.

The atmosphere becomes drier for Tuesday through Thursday, before
isolated storms return to mainly the mountains on Friday. The
main risks from these storms will be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible in and near the mountains this afternoon and evening.

31/STEWARD

In the hours before

Special weather statement, Jun 5, 2:44 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sat Jun 5 2021

COZ069-070-052130-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
244 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALAMOSA AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 27 miles north of Alamosa, moving southwest at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hooper, San Luis Lake and Great Sand Dunes.

LAT...LON 3790 10569 3782 10559 3756 10574 3773 10600
TIME...MOT...LOC 2044Z 038DEG 11KT 3783 10568

CSS/KT
Special weather statement, Jun 5, 4:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT Sat Jun 5 2021

COZ076-077-081-083-052245-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
418 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND SOUTH
CENTRAL TELLER COUNTIES UNTIL 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 23 miles southwest of Colorado Springs, moving south at 5
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cripple Creek and Victor.

LAT...LON 3872 10527 3876 10516 3873 10507 3859 10516
      3860 10533
TIME...MOT...LOC 2218Z 007DEG 5KT 3867 10521

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:14 PM MDTSevere Thunderstorm WarningPUBSaguache31 min
Jun 4, 6:52 PM MDTSpecial Weather StatementPUBAlamosa38 min
Jun 4, 7:29 PM MDTSpecial Weather StatementPUBAlamosa31 min
Jun 4, 7:30 PM MDTSevere Thunderstorm WarningPUBAlamosa30 min
Jun 4, 7:42 PM MDTSpecial Weather StatementPUBChaffee33 min
Jun 4, 8:00 PM MDTSpecial Weather StatementPUBAlamosa30 min
Jun 4, 8:13 PM MDTSpecial Weather StatementPUBChaffee32 min
Jun 4, 9:20 PM MDTSpecial Weather StatementPUBConejos25 min
Jun 5, 1:05 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano115 min
Jun 5, 2:44 PM MDTSpecial Weather StatementPUBAlamosa46 min
Jun 5, 4:20 PM MDTSpecial Weather StatementPUBConejos25 min
Jun 5, 4:27 PM MDTSpecial Weather StatementPUBGunnison18 min
Jun 5, 4:42 PM MDTSpecial Weather StatementPUBConejos18 min
Jun 5, 4:48 PM MDTSpecial Weather StatementPUBTeller27 min
Jun 5, 5:14 PM MDTSpecial Weather StatementPUBFremont31 min
Jun 5, 5:36 PM MDTSpecial Weather StatementPUBTeller9 min
Jun 5, 5:45 PM MDTSpecial Weather StatementPUBTeller30 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.